Thunderstorm Wind, Sheridan
- When
- July 22, 10:00 PM MST
- Where
- Sheridan County, 5.9 mi NNW of Antioch
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.150, -102.620
Winds estimated to 52 knots.
An upper level disturbance initiated thunderstorm developed overnight that lifted northeast across southwest Nebraska. Large hail and damaging winds produced little damage compared to a lightning strike that damage a homes roof and chimney.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An upper level disturbance initiated thunderstorm developed overnight that lifted northeast across southwest Nebraska. Large hail and damaging winds produced little damage compared to a lightning strike that damage a homes roof and chimney.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 22, 8:02 PM MST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 1002 PM CDT TUE JUL 22 2014 .SYNOPSIS... ISSUED AT 320 PM CDT TUE JUL 22 2014 A VERY STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE WILL CONTINUE ACROSS THE SWRN U.S. DURING THE NEXT 7 DAYS. THIS RIDGE WILL BECOME REORIENTED AND PRODUCE NORTHWEST FLOW ALOFT ACROSS THE FCST AREA ALLOWING COOL AIR TO MOVE SOUTH OUT OF CANADA. A DEEP UPPER LEVEL LOW WILL FORM ACROSS THE ERN U.S. THIS WEEKEND WHICH WILL DROP THE CANADIAN HIGH PRESSURE INTO THE FCST AREA SUNDAY AND BEYOND. && .UPDATE... ISSUED AT 1002 PM CDT TUE JUL 22 2014 THUNDERSTORMS MOVING SOUTHEAST ACROSS THE NEBRASKA PANHANDLE WILL HOLD TOGETHER LATE TONIGHT AND PUSH WELL SOUTH INTO THE NEBRASKA SANDHILLS THROUGH THE EARLY MORNING HOURS. HAVE EXPANDED AREA FOR THUNDERSTORMS TONIGHT INTO EARLY WEDNESDAY MORNING. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 320 PM CDT TUE JUL 22 2014 THE SHORT TERM HI RES MODELS INDICATE THAT ISOLATED THUNDERSTORMS ARE FORECASTED TO DEVELOP ACROSS NORTHEAST WYOMING AND THE SOUTH DAKOTA BLACK HILLS LATE THIS AFTERNOON. MODELS INSIST THAT THE STORMS WILL TURN SOUTHEAST AND MOVE INTO NORTHWEST NEBRASKA THIS EVENING. WATER VAPOR IMAGERY LATE THIS AFTERNOON HAS A SHORTWAVE MOVING EAST ACROSS SOUTH DAKOTA...AWAY FROM THE AREA OF POSSIBLE STORM DEVELOPMENT. ANOTHER WAVE IS MOVING INTO WESTERN MONTANA. LATEST SATELLITE IMAGERY DOES INDICATE SOME TOWERING CUMULUS NOW DEVELOPING ACROSS THE BLACK HILLS AND NORTHEAST WYOMING. FORCING TONIGHT WILL BE VERY WEAK WITH THE SHORTWAVES REMAINING WELL NORTH AND NORTHWEST OF THE AREA. NEVERTHELESS WILL CARRY SOME SLIGHT TO LOW CHANCE POPS ACROSS NORTHWEST NEBRASKA TO ACCOUNT FOR THE UPSLOPE FLOW AND INSTABILITY CURRENTLY IN PLACE. SOUTHEAST WINDS WILL GRADUALLY DRAW HIGHER DEW POINTS NORTHWEST INTO WESTERN NEBRASKA WEDNESDAY AFTERNOON. AGAIN A FAVORABLE UPSLOPE FLOW COULD AID IN THUNDERSTORM DEVELOPMENT ACROSS THE PANHANDLE BY LATE AFTERNOON WEDNESDAY...AND WILL CONTINUE THE SLIGHT CHANCE POPS IN THE FORECAST. OTHERWISE HIGHS WILL BE A FEW DEGREES COOLER WEDNESDAY...WITH HIGHS RANGING FROM THE MID 80S IN CENTRAL NEBRASKA TO THE LOWER 90S WESTERN AREAS. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 320 PM CDT TUE JUL 22 2014 WEDNESDAY NIGHT THROUGH FRIDAY...A RIDGE RUNNER UPPER LEVEL DISTURBANCE MOVES THROUGH SD WEDNESDAY EVENING AND BRUSHES NCNTL NEB AFTER MIDNIGHT. THE HOT PROD WILL BE DIRECTED ACROSS WRN NEB WITH THE THERMAL RIDGE EXPANDING EAST INTO NCNTL NEB BY THURSDAY MORNING. THIS MEANS WARM OVERNIGHT LOWS CAN BE EXPECTED WEDNESDAY NIGHT AND POPS ARE LIMITED TO 30 PERCENT GIVEN THAT THE FCST AREA WILL CAPPING THE SRN FRINGE OF THE DISTURBANCE. A TORCH-FEST IS ON FOR THURSDAY AS THE LATEST MODEL RUNS BRING A 590 DM THERMAL RIDGE ACROSS THE FCST AREA AND PUSH THE DRYLINE TO NEAR HIGHWAY 83 BY LATE AFTN. THIS SHOULD PRODUCE HIGHS IN THE UPPER 90S TO NEAR 100 ACROSS WRN NEB WITH UPPER 80S AND HUMIDITY IN THE EAST. THERE MAY BE ENOUGH UPPER LEVEL MOISTURE BEHIND THE DRYLINE FOR ISOLATED HIGH BASED DRY TSTMS THURSDAY EVENING. EAST OF THE DRYLINE...THE ATMOSPHERE APPEARS TO CAP THE 7000 J/KG MUCAPE ALONG HWY 183. THE THERMAL RIDGE EXITS THE FCST AREA THURSDAY NIGHT WITH A PACIFIC COLD FRONT MOVING THROUGH BY 12Z FRIDAY. THIS KEEPS OVERNIGHT LOWS IN THE UPPER 60S IN MANY AREAS...MAYBE WARMER. PACIFIC HIGH PRESSURE THEN BUILDS THROUGH THE FCST AREA FRIDAY AS A DEEP CLOSED LOW MOVES INTO SASKATCHEWAN. THIS COOLS HIGHS INTO THE LOWER 90S AND SENDS THE 7000 CAPE PACKING SOUTH AND EAST. FRIDAY NIGHT THROUGH TUESDAY...A SERIES OF PACIFIC AND CANADIAN HIGH PRESSURE SYSTEMS MOVE THROUGH THE FCST AREA. THE LAST AND COOLEST BECOMES NEARLY STATIONARY ACROSS THE UPPER MIDWEST. HIGHS IN THE 80S AND LOWS IN THE 50S RULE. THE FCST IS GENERALLY DRY SAVE FOR ISOLATED POPS NORTH AND WEST BASED ON LAST NIGHTS ECM WHICH DID NOT COME IN THIS MORNING. THIS MORNINGS 12Z GFS AND GEM MODELS ARE DRY. THE MODELS CONTINUE IN VERY GOOD AGREEMENT SHOWING A DEEP UPPER LOW FORMING OVER THE GREAT LAKES. THE HOT SUBTROPICAL UPPER LEVEL RIDGE MIGRATES WEST PLACING THE FCST AREA IN A DRY NORTHWEST FLOW ALOFT. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 835 PM CDT TUE JUL 22 2014 THUNDERSTORMS TO MOVE SOUTHEAST INTO NORTHWEST NEBRASKA AFTER 23/04Z. VICINITY OF STORMS LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. HAVE INCLUDED TEMPO AT KVTN THROUGH THE EARLY MORNING HOURS. SOUTHEAST FLOW AT THE SURFACE OVER SOUTHWEST NEBRASKA MAY BRING STRATUS TO SOUTHWEST NEBRASKA EARLY WEDNESDAY MORNING BUT CONFIDENCE IS NOT HIGH AT THE MOMENT AND WILL TAKE A CLOSER LOOK AT NEXT TAF ISSUANCE. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...POWER SYNOPSIS...CDC SHORT TERM...TAYLOR LONG TERM...CDC AVIATION...POWER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 421 PM CDT TUE JUL 22 2014 NEZ004>010-022>029-035>038-056>059-069>071-094-232130- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 421 PM CDT TUE JUL 22 2014 /321 PM MDT TUE JUL 22 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS NORTHWEST NEBRASKA. A SEVERE STORM WITH LARGE HAIL AND DAMAGING WIND IS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A FEW THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT...MAINLY ACROSS NORTHERN NEBRASKA. A STRONG OR SEVERE STORM IS POSSIBLE WITH THE ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) TAYLOR
The North Platte radar (KLNX), 170 km away, was scanning. The volume nearest the first event began at 05:01 UTC.
6 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Winds estimated to 52 knots.
Wind driven hail with gusts to 45 mph.
Lightning struck a house blowing a chimney stack apart, knocked off drywall inside and tore up the north corner of the house. Power was knocked out. The exact extent of damage to the electrical system was unknown as the electrical meter was blown out of its socket.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530355, 530346, 530347, 530348, 530349, 530350, 530353, 530351.